antibiotics make it solid

// // 11 Comments
PoopReport of the Year AwardComment Quality Moderatorj 1000+ pointsk 500+ pointsl 100+ pointsm 1+ points - Newb
0
0

Winniethepooher asks:

Here's a head (butt?) scratcher. I have chronic, intermittent, soft-to-liquid yellow-to-light-brown poops. There's no rhyme or reason that I can find for me being an old "softie." However, when I'm on antibiotics, my issues clean right up and I'm solid, brown, cramp-free, and regular again. Any clue what's going on there? Usually it's the other way around on antibiotics. I've had a barium enema (not fun), which showed no blockages.


Dear Winniethepooher,

This one took a little bit of digging, but I believe I have come up with a possible reason for your dilemma.

Chronic diarrhea can be caused by a parasite, and is often accompanied with abdominal pain, bloating, nausea, loss of appetite, fatigue, weight loss and low-grade fever. Parasites such as Cryptosporidium parvum, Cyclospora cayetanensis, Entamoeba histolytica, Giardia lamblia, microsporidia can all cause chronic diarrhea. These are nasty little buggers.

Many kinds of lab tests are available to diagnose parasitic diseases:

  1. A fecal (stool) exam, also called an ova and parasite test (O&P). This just requires collecting a small sample of poo for the guys at the lab to see.



  • Endoscopy. This lets the doc see inside of you. It can be done by inserting the scope either down your throat or up your butt, or in some cases through another opening made just for that purpose.


  • Blood tests. If you have parasites in your gut, there will be evidence in your blood.


  • X-ray, MRI scan, CAT scan. A picture, they say, is worth a thousand words.
  • Diarrhea caused by an infection can often be treated with antibiotics. However, the correct diagnosis must be made so the proper medication can be prescribed. I think that this might be why things seem to clear up when you are taking antibiotics.

    My suggestion to you is that you make an appointment with a doctor very soon to get tested for these parasites. Stop being a host to these ungrateful freeloaders. Its time for Ol' Softy to get firm!!

    Thanks for asking Motherload!

    Motherload is Certified Nurse Assistant as well as an IBS sufferer, which means she knows a lot about poop. Got a question for her? Ask it here.












    11 Comments on "antibiotics make it solid"

    The Dumpster's picture
    i 2000+ points

    Antibiotics give me the squirts. Hell, EVERYTHING gives me the squirts, except codeine.

    Fart Poopie's picture
    j 1000+ points

    Everytime I've taken antibiotics, I've had diarrhea too... all 2 or 3 times. Those few times were related to other huge shocks to my body, so I'm not sure if it was the antibiotics, the experiences, or both.

    Motherload's picture
    PoopReport of the Year AwardComment Quality Moderatorj 1000+ pointsk 500+ pointsl 100+ pointsm 1+ points - Newb

    Most people do get diarrhea from antibiotics. I do too. The reason for this is that the antibiotics kill off the good bacteria in the intestines resulting in fluids not being absorbed properly, and inability to properly digest food. Since this guy has chronic (long lasting) diarrhea that is possibly caused by some organism that is treatable with antibiotics, it tends to firm up his stool due to the killing off of some of the bad stuff. He apparently is not taking a strong enough doseage, or long enough duration, or even the exact type of medication needed to completely kill the bad stuff, so the good stuff behind it is able to do its job during the course of the treatment.
    _______
    Always looking out for number two!

    Always looking out for number two!

    Thunderbox's picture
    PoopReport of the Year AwardComment Quality Moderatorj 1000+ points

    That`s the trouble with antibiotics - they can cure, but they wipe out all the good bacteria in the guts. Best as a last resort.

    Immodium is another suspect, it can temporarily bung you up, but that`s all it does. It doesn`t cure the problem, just puts it off.

    This is only my experience, but if you hold off for a good 48 hours, drink plenty water and, if you can`t help yourself eating, stick to boiled rice and bananas. If you still have a problem after that, go and see a doctor.

    The voice of sanity

    Anonymous Coward's picture

    i have had constant diahriah since 2002
    what should i do

    krzyzewskifan's picture
    m 1+ points - Newb

    I'm young and have only been on antibitoics a couple of times in my life, but I don't recall any diarrhea from them though. Maybe I'm just weird or something

    _______
    I poop because I am...I am because I poop.

    I poop because I am...I am because I poop.

    GottaGoGirl's picture
    i 2000+ points

    "... Anonymous Coward (not verified) -- 08.10.2006--'i have had constant diahriah since 2002 what should i do'..."

    Choose an epitaph.

    Kidding! Totally kidding. See a doctor. Duh.

    elvispakistan's picture
    m 1+ points - Newb

    "Anonymous Coward (not verified) -- 08.10.2006
    i have had constant diahriah since 2002"
    How terrible to have a continual stream of diahreah lasting that many years , when you finally get off the toilet you will see many things have changed in the world....

    Northy's picture
    l 100+ points

    Thunderbox - Immodium is the most fantastic antibiotic ever, as you say it doesn't cure the problem but postpone it. Which allows you to walk around freely for a few days and when you finally need to go it has been inside you so long that it turns into a solid. Also due to the number of days in storage it has been in it can be quite enormous in size - or is this just me?

    Dave's picture
    PoopReport of the Year AwardComment Content Moderatora 10000+ points - Super Pooper

    Imodium is not an antibiotic at all. An antibiotic kills bacteria. Imodium, as I understand it, stimulates your bowels to reclaim water from your colon, which has the result of drying out your liquidy poops.

    The downside of Imodium, of course, is that whatever malevolent force that was causing the diarrhea is kept inside of you. Diarrhea is your body's means of pushing bad things out of your system; Imodium ensures that whatever is bad in your gut stays in your gut to cause havoc another day.

    Double Flush's picture
    k 500+ points

    Personally, I'd rather go ahead and have explosive diarrhea (if possible) than take something to hold it back. Like Dave said, it's pushing out stuff that needs to be out.

    And now to crush Dave's ego. 10010 (current points) in binary is only 18. Now, in actuality, I'm glad it rolled over to 10000 without breaking anything.

    _______
    "Double the flush, double the fun" --The Amazing Anus

    [Insert witty banter here]

    Post new comment

    • Allowed HTML tags: s:62:"<em> <strong> <cite> <code> <ul> <ol> <li> <dl> <dt> <dd> <br>";
    • Lines and paragraphs break automatically.

    More information about formatting options

    CAPTCHA
    This question is for testing whether you are a human visitor and to prevent automated spam submissions.
    Image CAPTCHA
    Enter the characters shown in the image.
    To prevent automated spam submissions leave this field empty.